Oregon, 2006

Hail in Oregon, May 17, 2006

May 17, 2006 · NWS MFR · 1 event in 1 county or zone

A Severe Thunderstorm Warning was issued for West Central Klamath county at 1721 PDT, effective until 17/1745 PDT. It expired at 17 /1745 PDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Severe Thunderstorm Warning was issued for West Central Klamath county at 1721 PDT, effective until 17/1745 PDT. It expired at 17 /1745 PDT. A second Severe Thunderstorm Warning was issued very near the first at 17/1750 PDT, effective until 17/1815 PDT. It expired at 17/1815 PDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 17, 1:50 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, May 17, 1:50 PM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT WED MAY 17 2006

.DISCUSSION...INCREASED INSTABILITY COMPARED WITH YESTERDAY IS
INDICATED BY EARLIER CUMULUS DEVELOPMENT THIS AFTERNOON...INCLUDING
A WEAK THUNDERSTORM NEAR CHEMULT. EXPECT KLAMATH AND LAKE COUNTIES
TO BE THE FOCUS FOR ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS WITH DEVELOPMENT ALSO OVER THE CASCADES AND SISKIYOUS
AND INTO SISKIYOU AND MODOC COUNTIES. AFTER RECORD OR NEAR RECORD
WARMTH THIS AFTERNOON...A LITTLE COOLER THURSDAY BUT CONTINUED
UNSTABLE WITH SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FROM THE CASCADES EASTWARD.

THE SIMPLE SUMMER-LIKE WEATHER PATTERN OF THE PAST WEEK IS BEGINNING
TO TRANSITION TO A MORE COMPLEX SPRING-LIKE PATTERN. THIS COMPLEXITY
IS ILLUSTRATED BY THE RATHER DRASTIC RUN-TO-RUN CHANGES FOR FRIDAY
THROUGH THE WEEKEND INDICATED BY THE 12Z GFS. CONFIDENCE IS NOT HIGH
IN THE DETAILS AS OTHER MODELS DO NOT SUPPORT THE EXTENT OF CHANGE
FOR FRIDAY OF A MUCH COOLER...STRONGER/MORE MOIST RESULT WITH FASTER
MOVEMENT OF THE OFFSHORE UPPER LOW. I HAVE LEANED TOWARD THE ECMWF
WHICH MAINTAINS A WEAKER/SLOWER SPLIT FLOW. BROAD BRUSH HAS BEEN
UTILIZED WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS FROM FRIDAY
THROUGH WEDNESDAY AND TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION...GENERALLY VFR CONDITIONS TONIGHT EXCEPT ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS FROM THE CASCADES EASTWARD THIS
AFTERNOON AND EVENING AND IFR/MVFR CEILINGS IN STRATUS AND PATCHY
FOG ALONG THE COAST INTO THE COQUILLE BASIN AND WESTERN DOUGLAS
COUNTY.

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY CAPE BLANCO-CA BORDER 20-60 NM.
CA...SMALL CRAFT ADVISORY OR BORDER-PT ST GEORGE 20-60 NM.

&&

DW
Hazardous weather outlook, May 17, 4:31 PM PST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
531 PM PDT WED MAY 17 2006

ORZ029-180045-
KLAMATH BASIN-
531 PM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

INCREASED INSTABILITY THIS AFTERNOON HAS TRIGGERED THUNDERSTORM
DEVELOPMENT WHICH HAVE REACHED WARNING LEVELS IN THE KLAMATH BASIN...
A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED...SEE WWUS56 MESSAGE
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The radar

The Medford radar (KMAX), 80 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Klamath

When
May 17, 5:45 PM PST
Where
Klamath County, Klamath Falls
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.233, -121.767

An NWS employee driving through the area reported .5 to .75 inch hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506319.